My husband had mitral valve replacement in 1988. They used a "carbon?" valve is what he calls it. I don't know if that is different than a mechanical valve or not, but here is the question. He has been on his coumadin regularly and has his protime checked approximately every 3 months as per his doctor's orders. The last few months he has been seem to be going down-hill, always tired, leg and feet pain, palpations, and his heart will stop and then pick up the beat really fast. This seems to be very much like his symptoms before his surgery. The other day he went to the doctor for his regular protime and the doctor said that his blood was about two times thicker than normal and has suggested him to see his a cardiologist again.
Should this be something to worry about or will his coumadin just have to be readjusted. He has never had any problems with his blood and his protimes have always been good until this last one. Are the symptoms a sign that the valve is possibly going bad? What is the average length of time that this valve should contiue to work?
A mechanical valve usually lasts decades. If the coumadin level is not just right, the valve can clot off, though this usually produces dramatic (often fatal) symptoms, not just a slow deterioration. However, it is possible that he has some other problem, such as a heart arrhythmia. In any case, an evaluation by his cardiologist makes sense, though he may need more than just an adjustment of his coumadin dose.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.